Alert archive / Nevada / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 3, NWS Reno, NV

August 8, 2019Washoe County, Nevada

NWS Reno, NV issued this severe thunderstorm warning at Aug 8, 2019, 1:50 PM PDT for Washoe County, Nevada. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2019, 1:50 PM PDT (20:50 UTC)
Expired
Aug 8, 2019, 2:15 PM PDT
In force
25 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Washoe County, NV

The radar

The Reno radar (KRGX), 18 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 8.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2019-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2019-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
234 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1935 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

000 
WUUS55 KREV 082050
SVRREV
NVC031-082115-
/O.NEW.KREV.SV.W.0003.190808T2050Z-190808T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Reno NV
150 PM PDT Thu Aug 8 2019

The National Weather Service in Reno has issued a

* Severe Thunderstorm Warning for...
  Southern Washoe County in western Nevada...

* Until 215 PM PDT.

* At 148 PM PDT, a severe thunderstorm was located near Sutcliffe, or
  9 miles south of Pyramid Lake, moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, fencing and trees.

* Locations impacted include...
  Nixon, Sutcliffe and Virginia Peak. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Pyramid Lake, get away from the water and move indoors 
or inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3993 11968 4008 11948 3989 11923 3971 11949
TIME...MOT...LOC 2048Z 317DEG 8KT 3993 11951 

HAIL...1.00IN
WIND...60MPH
 
$$

DJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 1:20 PM PDT, 30 minutes earlier.

Area forecast discussion, Aug 8, 1:20 PM PDT, 30 minutes before
Area Forecast Discussion
National Weather Service Reno NV
120 PM PDT Thu Aug 8 2019

.SYNOPSIS...

Showers and stronger thunderstorms will continue into this
evening bringing gusty winds, hail, and heavy rain. A few storms
remain possible Friday and Saturday, but the focus will shift into
northeast California and northern Nevada. Breezy conditions
Friday and Saturday will give way to below normal temperatures
this weekend. Warmer and drier conditions are likely for next
week.

&&

.DISCUSSION...

Main concern continues to be thunderstorms today followed by breezy
conditions Friday and Saturday. Chances for showers and
thunderstorms were added to the forecast on Saturday for
northeast California as forecast models have trended a bit farther
east with the moisture in the trough.

* Today: A shortwave is lifting into the Sierra and western Nevada
  this afternoon, which is triggering thunderstorm development.
  The 18z KREV special sounding showed excellent midlevel lapse
  rates along with CAPE values around 1500 J/kg, with no lingering
  cap, which is why storms have developed quickly this afternoon.
  With a decent midlevel jet in place (though the core is more
  into eastern Nevada), there is the shear necessary to bring
  better organization to ongoing storms. This means that
  stronger/severe storms are possible, with strong and erratic
  outflow winds up to 50 mph, and hail up to 1" in diameter. With
  moisture increasing, storms look to be efficient rain producers,
  so locally heavy rain is likely, despite the fact that storms
  will be moving 15-25 mph. If storms backbuild over the same
  location or become stalled over terrain, we could have flash
  flood concerns, especially if steep terrain or burn scars are
  involved.

* Friday/Saturday: Moisture will be on the decrease, however there
  is enough lingering moisture and instability for isolated storms
  to once again develop across portions of northeast California
  and northern Nevada. These storms will be fast moving, with 30
  mph in the storm bearing layer, so once again, dry lightning
  strikes is possible. The other concern will be increasing winds
  as a deep area of low pressure moves inland. Widespread gusts
  of 25-30 mph are possible Friday and Saturday, with locally
  stronger winds, especially north of I-80. This brings fire
  weather concerns, especially if any new ignitions take place.
  Please see the fire section below for additional details. Winds
  will likely bring turbulence for aviation as well as choppy
  conditions to area lakes.

Saturday and Sunday will be significantly cooler, with high
temperatures 7-10 degrees below normal. Seeing some spotty frost
Sunday morning in sheltered mountain valleys would not be surprising
either as lows drop to freezing. A few showers and thunderstorms are
possible in northeast California Saturday, due to the trough, but
most activity should be north and west of the region. Otherwise, a
warming and drying trend is expected the first half of the week with
typical afternoon breezes. By the end of next week, ensemble
guidance are in good agreement that another trough will move into
the west with the return of increased winds. -Dawn

&&

.AVIATION...

Thunderstorms will continue to develop this afternoon mainly near
and east of Highway 395, moving eastward this evening. Storm
locations may change as outflows can produce new cell development.
Terrain obscuration is likely along with gusty and erratic outflow
winds in excess of 40 mph, localized heavy rainfall, and hail.
Stronger and more organized storms are possible into the central
Nevada Basin and Range eastward this afternoon.

Chances for storms to reach terminal sites today:

KRNO/KCXP/KMEV: 25%
KTVL/KTRK: 15%
KMMH: 60%
KNFL: 70%

Breezy conditions to follow Friday and Saturday, which may bring
turbulence and localized areas of wind shear. Isolated storms remain
possible across northeast California into northern Nevada Friday,
with a few showers in northeast California Saturday. -Dawn

&&

.FIRE WEATHER...

Another round of strong thunderstorms have developed today with
widespread lightning strikes likely. However, storms today are
expected to produce heavy rain along with those lightning strikes.
Storms could also produce hail up to 0.5-1" and gusty outflow
winds up to 40-50 mph.

Fire weather concerns continue for Friday and Saturday afternoons.
By Friday afternoon the large area of low pressure will be just off
the coast of northern California. This will act to enhance the
afternoon zephyr winds both Friday and Saturday with widespread
gusts of 25-30 mph. Both relative humidity and winds will be
borderline on Friday with isolated critical fire weather
conditions possible, especially in northern Washoe and eastern
Lassen counties. To further complicate the situation there is also
a chance of isolated thunderstorms, potentially on the dry side,
in that same region. However, none of these elements currently
look widespread enough for Red Flag Warnings.

By Saturday, the low pressure is forecast to move into northern
California and northwest Nevada. Winds are expected to be similar
on Saturday, but cooler temperatures are expected to keep humidity
values above critical thresholds by then. One change to the forecast
for Saturday is that we could see a few more storms in NE
California and extreme NW Nevada as the low pressure moves into
that region.

Temperatures will be much cooler over the weekend with drier and
warmer conditions returning early next week. For the long range,
there is another low pressure likely approaching the region by the
end of next week. -Zach

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Aug 8, 12:06 PM PDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Reno NV
1206 PM PDT Thu Aug 8 2019

CAZ072-073-NVZ001>004-082100-
Greater Lake Tahoe Area CA-Mono CA-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Lake Tahoe Area NV-Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
1206 PM PDT Thu Aug 8 2019

...STRONG THUNDERSTORMS CONTINUE FOR THIS AFTERNOON AND EVENING...

Doppler radar continues to track strong thunderstorms mainly for
areas south of US-50, including the eastern Sierra. Heavy rain,
nickel sized hail, cloud-to-ground lightning and winds in excess of
40 mph will be possible with these storms. This development is
expected to continue into the early evening hours before the storms
begin to dissipate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. Hikers and campers should seek shelter in a
vehicle if possible.

&&

LAT...LON 3758 11901 3774 11913 3773 11925 3788 11920
      3795 11932 3804 11931 3820 11963 3845 11968
      3881 12003 3885 12016 3942 12037 3948 11762
      3935 11777 3910 11778 3900 11819 3889 11817
      3847 11770 3789 11842 3747 11783 3746 11878
TIME...MOT...LOC 1858Z 240DEG 0KT 3864 11917

EL
Special weather statement, Aug 8, 1:12 PM PDT, 38 minutes before
Special Weather Statement
National Weather Service Reno NV
112 PM PDT Thu Aug 8 2019

NVZ002>005-082215-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Lake Tahoe Area NV-Northern Washoe County NV-Greater Reno-
Carson City-Minden Area NV-
112 PM PDT Thu Aug 8 2019

...Strong Thunderstorms Developing over Northwestern Nevada...

At 110 PM PDT, Doppler radar was tracking a strong thunderstorms
over Washoe County Nevada, moving northeast at 20 mph.

Dime size hail, frequent hail, and wind gusts up to 50 mph will be
possible with this storm. This development is expected to continue
into the early evening hours before the storms begin to dissipate.

Locations impacted include...
Reno, Carson City, Pyramid Lake, Lahontan Reservoir, Incline Village,
Gerlach, Virginia City, Sparks, Fernley, Dayton, Spooner Summit,
Wingfield Springs, Northwest Reno, Spanish Springs, Golden Valley,
Virginia Peak, Carson City Airport, Verdi-Mogul, New Washoe City and
Hidden Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Pyramid Lake, get out of the water and move indoors or
inside a vehicle now. Don't be caught on the water in a
thunderstorm. Strong wind gusts and lightning pose an immediate
danger to boaters. Gusty winds will cause a rapid increase in wave
heights which may capsize small boats.

Heavy rainfall is occurring with this storm. Expect ponding of water
on roadways. In areas of steep terrain, minor rock slides are
possible. Drivers should slow down and turn on their headlights if
encountering heavy rains.

&&

LAT...LON 4096 11933 4096 11901 3919 11900 3923 11914
      3910 11930 3909 11997 4198 11996 4198 11932
TIME...MOT...LOC 2010Z 219DEG 17KT 3985 11970

AH

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 5:27 PM PDTSpecial Weather StatementREVStorey33 min
Aug 8, 12:06 PM PDTSpecial Weather StatementREVDouglas, Lyon, Mineral, Storey114 min
Aug 8, 12:43 PM PDTFlash Flood WarningREVMineral77 min
Aug 8, 1:06 PM PDTLake Wind AdvisoryREVChurchill, Lyon, Pershing, Washoe7 hr
Aug 8, 1:12 PM PDTSpecial Weather StatementREVStorey, Washoe2 hr
Aug 8, 1:54 PM PDTSpecial Weather StatementREVDouglas, Lyon, Mineral, Storey111 min
Aug 8, 2:14 PM PDTSevere Thunderstorm WarningREVChurchill, Washoe46 min
Aug 8, 3:20 PM PDTSpecial Weather StatementREVChurchill, Pershing, Storey, Washoe25 min
Aug 8, 3:28 PM PDTSpecial Weather StatementREVChurchill, Pershing, Storey, Washoe2 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.